Q:

8/4/2013
I recently gave a 72 year-old woman with multiple medical problems her first dose of IVIG 200 mg/kg for hypogammaglobulinemia (IgG 302 mg/dl), IgA and IgM normal and response only to 5/23 pneumoccal serotypes after vaccination, good Dt titers. She has had multiple pneumonias this year and has an actively infected artificial knee-amputation has been recommended. Also has severe COPD. She had no immediate problems with the infusion, but the next day her hemoglobin was 8.2 (had been 10 pre infusion) and she had a positive Coombs test. Also had increased dyspnea and was diagnosed with PE. Her Coombs test is now negative and she is on coumadin. She still has knee infection. I am assuming she had transient hemolytic anemia and PE related to the IVIG. Should I rechallenge her with SC HIzentra? She is already on chronic prednisone for her COPD 15 mg daily. Thank you very much for your advice.

A:

Thank you for your inquiry.

You are faced with a very difficult decision because, unfortunately, as you can see from the sections copied below taken from the package insert of Hizentra, both thrombotic events and Coombs positive hemolytic anemia have been due to its administration (as well as the administration of immunoglobulin preparations intravenously). And there is, to my knowledge, no demonstrated advantage for Hizentra over intravenous immunoglobulin administration in this regard as evidenced by the response to a previous and similar inquiry submitted to our website about a year ago (copied below).

I am afraid your patient is at risk of both an event due to a hypercoagulable state as well as another episode of hemolytic anemia, regardless of what type of replacement therapy is instituted. Thus, in essence, the decision as to whether to readminister immunoglobulin replacement therapy can only be determined by analysis of the risk/benefit ratio.

It is not possible to give a definitive answer to this question, and one can only say that there is clearly a risk involved, and Hizentra would not eliminate that risk. I would be reluctant, at this time, to reinstitute immunoglobulin replacement unless you felt there was a dire need for it. I believe that I would at least wait for a complete recovery from her embolus and make sure there is not an underlying abnormality in clotting before I resumed therapy. If you do decide to resume treatment, and choose Hizentra, it should be administered at the slowest rate and lowest dose possible.

Thank you again for your inquiry and we hope this response is helpful to you.

Thrombotic Events
Thrombotic events have been reported with the use of immune globulin products1-3, including Hizentra. Patients at increased risk may include those with a history of atherosclerosis, multiple cardiovascular risk factors, advanced age, impaired cardiac output, hypercoagulable disorders, prolonged periods of immobilization, Factor V Leiden, known or suspected hyperviscosity, and/or those who use estrogen-containing products. Because of the potentially increased risk of thrombosis, consider baseline assessment of blood viscosity in patients at risk for hyperviscosity, including those with cryoglobulins, fasting chylomicronemia/markedly high triacylglycerols (triglycerides), or monoclonal gammopathies. For patients judged to be at risk of developing thrombotic events, administer Hizentra at the minimum rate practicable.

Hemolysis
Hizentra can contain blood group antibodies that may act as hemolysins and induce in vivo coating of red blood cells (RBCs) with immunoglobulin, causing a positive direct antiglobulin (Coombs’) test result and hemolysis.6-8 Delayed hemolytic anemia can develop subsequent to immune globulin therapy due to enhanced RBC sequestration, and acute hemolysis, consistent with intravascular hemolysis, has been reported.9

Monitor recipients of Hizentra for clinical signs and symptoms of hemolysis. If these are present after a Hizentra infusion, perform appropriate confirmatory laboratory testing. If transfusion is indicated for patients who develop hemolysis with clinically compromising anemia after receiving Hizentra, perform adequate cross-matching to avoid exacerbating on-going hemolysis.

Risk of thrombotic events due to the administration of intravenous immunoglobulin versus subcutaneous immunoglobulin.

Question dated 6/6/2012:
What are the risks of IVIG Vs subQ IG replacement in a patient with previous DVT/ Pulmonary embolism on Coumadin?

Answer:
Thank you for your inquiry.

Thrombotic events have been reported for both intravenous and subcutaneous routes of administration of immunoglobulin. Package inserts for all preparations contain an adverse event warning regarding these events.

I have not been able to find any large study specifically comparing the incidence of thrombotic events between these two routes of administration. And I am not sure that there are any definitive data in this regard.

However, I am going to ask Dr. James M. Quinn, who coauthored a fairly recent excellent review of subcutaneous immunoglobulin replacement therapy (1). When I hear from Dr. Quinn, I will forward his response to you.

Thank you again for your inquiry.

Reference:
1. Moore ML and Quinn JM. Subcutaneous immunoglobulin replacement therapy for primary antibody deficiency: advancements into the 21st century. Annals of Allergy, Asthma, and Immunology, August 2008; 101(2):114-121.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. James Quinn:
I agree with you that I am not aware of any literature that compares thromboembolic events in SCIG vs IVIG and that as you indicated these events have been reported to occur with both products.

The overwhelming weight and majority of the cases and studies involve IVIG and many in autoimmune/neuorologic doses/patients but cases of and/or doses used in antibody replacement are represented. I am not aware of and could not find any even non-comparative literature on rates or incidence of thrombotic events in SCIG and there is only a single case report that I have found. Unfortunately, this adds little if anything to your excellent comments.

Thanks,
James M. Quinn, MD
Associate Program Director Allergy/Immunology Director, Allergy/Immunology Clinical Research Laboratory San Antonio

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology